Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 124, NWS Indianapolis, IN

June 24, 2019Brown County, Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 24, 2019, 8:53 PM EDT for Brown County, Monroe County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2019, 8:53 PM EDT (00:53 UTC)
Expired
Jun 24, 2019, 9:30 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

352 
WUUS53 KIND 250053
SVRIND
INC013-105-250130-
/O.NEW.KIND.SV.W.0124.190625T0053Z-190625T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
853 PM EDT Mon Jun 24 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Monroe County in south central Indiana...
  Southwestern Brown County in south central Indiana...

* Until 930 PM EDT.

* At 852 PM EDT, a severe thunderstorm was located near Bloomington,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Yellowwood Lake, Indiana University, Smithville,
  Monroe Reservoir, Woodville Hills, Charles Deam Wilderness and
  Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3906 8665 3918 8665 3921 8633 3901 8632
TIME...MOT...LOC 0052Z 273DEG 18KT 3910 8660 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CP
2 follow-up statements
764 
WWUS53 KIND 250113
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
913 PM EDT Mon Jun 24 2019

INC013-105-250130-
/O.CON.KIND.SV.W.0124.000000T0000Z-190625T0130Z/
Monroe IN-Brown IN-
913 PM EDT Mon Jun 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHEASTERN MONROE AND SOUTHWESTERN BROWN COUNTIES...

At 913 PM EDT, a severe thunderstorm was located near Bloomington,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bloomington, Woodville Hills, Yellowwood Lake, Charles Deam
Wilderness, Smithville and Monroe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 8651 3919 8651 3921 8633 3901 8632
TIME...MOT...LOC 0113Z 275DEG 20KT 3909 8644 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
CP
560 
WWUS53 KIND 250131
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
931 PM EDT Mon Jun 24 2019

INC013-105-250141-
/O.EXP.KIND.SV.W.0124.000000T0000Z-190625T0130Z/
Monroe IN-Brown IN-
931 PM EDT Mon Jun 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE AND
SOUTHWESTERN BROWN COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3904 8651 3919 8651 3921 8633 3901 8632
TIME...MOT...LOC 0131Z 273DEG 18KT 3909 8633 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:13 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 24, 7:13 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
713 PM EDT Mon Jun 24 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 334 PM EDT Mon Jun 24 2019

A cold front will move through central Indiana tonight as an upper
trough pivots across the Great Lakes. This will result in scattered
showers and thunderstorms during the evening. Then, high pressure
will build in and result in warmer weather with only small
thunderstorm chances at times through the weekend.

&&

.NEAR TERM /Tonight/...
Issued at 334 PM EDT Mon Jun 24 2019

High Resolution Rapid Refresh is indicating scattered convection
will move into and develop over central Indiana late this afternoon
and evening and dissipate and or move east of the area after 04z.
This looks reasonable as the front will be through by then and the
trough will be moving away. National radar mosaic was currently
showing storms popping up across central Illinois lending more
confidence in scattered PoPs.

With drier air moving in behind the front and clearing skies, cooler
blend lows in the lower 60s look good.

 &&

.SHORT TERM /Tuesday through Thursday/...
Issued at 334 PM EDT Mon Jun 24 2019

Models in good agreement that surface high pressure will build over
the area and zonal flow will set up aloft. This should bring mostly
benign but warmer weather to the area. That said, weak wave in upper
flow and an unstable atmosphere could bring a few thunderstorms to
the area on Wednesday.

Blend temperature trends look good with highs in the upper 80s by
Wednesday or Thursday.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 334 PM EDT Mon Jun 24 2019

Models in good agreement that surface high pressure will build over
the area and zonal flow will set up aloft. This should bring mostly
benign but warmer weather to the area. That said, weak wave in upper
flow and an unstable atmosphere could bring a few thunderstorms to
the area on Wednesday.

Blend temperature trends look good with highs in the upper 80s by
Wednesday or Thursday.

&&

.LONG TERM (Thursday Night Through Monday)...
Issued at 241 PM EDT Mon Jun 24 2019

Models are close enough that the National Blend of Models
initialization was accepted for most items.

Central Indiana still looks to be in between an upper ridge to the
west and an upper trough to the north and east through the long
term. Models still suggest a back door cold front could sneak into
the area during the weekend.

Will have some low PoPs in for all or parts of the area starting
Friday and continuing into Monday with the front potentially in the
area. Confidence is low due to questions about the strength of the
ridge to the west.

Above normal temperatures with humid conditions will rule most of
the long term period.

&&

.AVIATION /Discussion for 250000z TAF issuance/...

Issued at 658 PM EDT Mon Jun 24 2019

KLAF could see a shower or storm move through over the next hour
or so that could drop conditions there to MVFR for a brief period,
but elsewhere looking at VFR conditions through the period. There
will be showers and storms around for the first couple of hours of
the TAF period and will include a VCSH at the other sites, but
right now not enough confidence of any of the other sites getting
directly impacted so will leave out. Wind gusts around 20 kts or
so out of the southwest will die out over the next couple hours as
well. Dry air advecting in tonight should preclude any fog
development.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM...50
AVIATION...CP
Hazardous weather outlook, Jun 24, 3:53 PM EDT, 5 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
353 PM EDT Mon Jun 24 2019

INZ021-028>031-035>049-051>057-060>065-067>072-251000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
353 PM EDT Mon Jun 24 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Isolated strong to severe thunderstorms are possible.

Hazards: Damaging winds, large hail, heavy rainfall and cloud to
ground lightning.

Timing: This afternoon and evening.

Discussion: An upper level low will bring showers and some
thunderstorms to the area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Isolated to scattered storms are possible Wednesday and
Thursday and again over the weekend over all or parts of central
Indiana. Moderate river flooding is occurring on some area rivers.
Heat indices in the low to mid 90s are possible in the afternoon
hours Wednesday through Sunday.

Discussion: High pressure will build into the Ohio Valley Tuesday
with warm and humid weather expected for much of the rest of the
week. Small threats for thunderstorms will exist Wednesday and
Thursday and again over the weekend, otherwise expect dry
conditions.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation this afternoon and
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 24, 5:15 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 WSW HELMSBURG         39.26N 86.32W
06/23/2019                   BROWN              IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN (ALL IN SAME
            DIRECTION) NEAR TREVLAC. TIME ESTIMATED.
            DETERMINED TO BE STRAIGHT LINE.

&&

CP
Local storm report, Jun 24, 5:38 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     1 SSE FORTVILLE         39.93N 85.84W
06/23/2019                   HANCOCK            IN   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN ACROSS
            FORTVILLE.

0401 PM     TSTM WND GST     3 ESE FAIRLAND          39.58N 85.80W
06/23/2019  M52 MPH          SHELBY             IN   ASOS

            ASOS STATION KGEZ SHELBYVILLE.

0400 PM     TSTM WND DMG     2 S CASTLETON           39.88N 86.05W
06/23/2019                   MARION             IN   PUBLIC

            TRANSFORMER BLEW AS STORMS PASSED THROUGH.

0400 PM     TSTM WND DMG     2 ENE WARREN PARK       39.79N 86.03W
06/23/2019                   MARION             IN   PUBLIC

            A FEW TREES SNAPPED AND PART OF A FENCE
            KNOCKED DOWN. RELAYED ON SOCIAL MEDIA VIA
            BROADCAST MEDIA. TIME WAS ESTIMATE.

0343 PM     TSTM WND DMG     1 E GREENWOOD           39.62N 86.09W
06/23/2019                   JOHNSON            IN   PUBLIC

            SOCIAL MEDIA REPORT OF TREES DOWN IN
            GREENWOOD WITH PICTURE OF TREE LIMB ON THE
            ROAD. TIME ESTIMATED FROM RADAR.

0341 PM     TSTM WND GST     3 W HOMECROFT           39.67N 86.19W
06/23/2019  E60 MPH          MARION             IN   TRAINED SPOTTER

0340 PM     TSTM WND GST     2 SW CLIFFORD           39.27N 85.90W
06/23/2019  M53 MPH          BARTHOLOMEW        IN   AWOS

            AWOS STATION KBAK COLUMBUS.

0327 PM     TSTM WND DMG     3 ESE DANVILLE          39.75N 86.47W
06/23/2019                   HENDRICKS          IN   PUBLIC

            10 INCH DIAMETER LIVE TREE SNAPPED OFF AT
            BASE.

0322 PM     TSTM WND DMG     1 ENE GNAW BONE         39.20N 86.14W
06/23/2019                   BROWN              IN   PUBLIC

            SEVERAL LARGE TREE LIMBS REPORTED TO HAVE
            SNAPPED ALONG STATE ROAD 46 EAST OF
            NASHVILLE. POWER OUTAGES REPORTED ALSO IN
            GNAW BONE.

0310 PM     TSTM WND DMG     3 S PARAGON             39.35N 86.56W
06/23/2019                   MORGAN             IN   PUBLIC

            SMALL AND DECENT SIZE LIMBS DOWN, POWER OUT
            AS A RESULT OF STORMS.

0305 PM     TSTM WND DMG     1 WSW HELMSBURG         39.26N 86.32W
06/23/2019                   BROWN              IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN (ALL IN SAME
            DIRECTION) NEAR TREVLAC. TIME ESTIMATED.
            DETERMINED TO BE STRAIGHT LINE.

0251 PM     TSTM WND DMG     2 N SMITHVILLE          39.09N 86.51W
06/23/2019                   MONROE             IN   NEWSPAPER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            N SMITHVILLE. POLE BARN DESTROYED, DUMP
            TRUCK TIPPED OVER, AND NUMEROUS LARGE TREES
            SNAPPED AND UPROOTED. DAMAGE DETERMINED TO
            BE FROM MICROBURST. ESTIMATED WINDS 70 MPH.

0238 PM     TSTM WND DMG     2 NE INDIAN SPRINGS     38.81N 86.75W
06/23/2019                   MARTIN             IN   PUBLIC

            SEVERAL TREES UPROOTED AROUND THE INDIANA
            SPRINGS AREA. TIME ESTIMATED FROM RADAR.

0236 PM     TSTM WND DMG     2 SSE CENTER POINT      39.39N 87.06W
06/23/2019                   CLAY               IN   911 CALL CENTER

            LARGE TREE DOWN ON STATE ROAD 46 NEAR
            BOWLING GREEN.

0227 PM     TSTM WND DMG     1 NE BLOOMFIELD         39.03N 86.93W
06/23/2019                   GREENE             IN   911 CALL CENTER

            SHERIFFS OFFICE REPORTS WIDESPREAD TREE
            DAMAGE ACROSS THE COUNTY.

0225 PM     TSTM WND DMG     CLAY CITY               39.28N 87.11W
06/23/2019                   CLAY               IN   911 CALL CENTER

            SEVERAL LARGE TREES UPROOTED AND NUMEROUS
            TREE LIMBS SNAPPED WITH POWER OUTAGES
            REPORTED IN CLAY CITY. TIME ESTIMATED FROM
            RADAR.

0213 PM     TSTM WND DMG     COALMONT                39.19N 87.23W
06/23/2019                   CLAY               IN   PUBLIC

            DISPATCH REPORTED SEVERAL TREES DOWN IN
            COALMONT. TIME ESTIMATED FROM RADAR.

0212 PM     TSTM WND DMG     1 NNE LOOGOOTEE         38.68N 86.91W
06/23/2019                   MARTIN             IN   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS SNAPPED ON THE
            NORTHSIDE OF LOOGOOTEE. TIME ESTIMATED FROM
            RADAR.

0147 PM     TSTM WND DMG     BICKNELL                38.78N 87.30W
06/23/2019                   KNOX               IN   EMERGENCY MNGR

            TREE FELL ON HOUSE IN BICKNELL.

0145 PM     TSTM WND DMG     BRUCEVILLE              38.76N 87.41W
06/23/2019                   KNOX               IN   EMERGENCY MNGR

            EMERGENCY MANAGER GOT REPORT OF TREE DOWN
            NEAR BRUCEVILLE.

&&
Special weather statement, Jun 24, 8:25 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
825 PM EDT Mon Jun 24 2019

INZ053-061-062-250100-
Owen IN-Greene IN-Monroe IN-
825 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONROE...
SOUTHEASTERN OWEN AND NORTHEASTERN GREENE COUNTIES UNTIL 900 PM
EDT...

At 824 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bloomfield, or 14 miles west of Bloomington,
moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bloomington, Ellettsville, Indiana University, Solsberry, Smithville,
Monroe Reservoir, Freedom and Whitehall.

LAT...LON 3908 8687 3922 8687 3925 8642 3904 8642
TIME...MOT...LOC 0024Z 272DEG 26KT 3913 8679

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:07 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam38 min
Jun 24, 8:25 PM EDTSpecial Weather StatementINDMonroe35 min
Jun 24, 9:30 PM EDTSpecial Weather StatementINDBrown45 min
Jun 24, 10:06 PM EDTSpecial Weather StatementINDJackson, Jennings39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.